Hail, Burnett
- When
- May 5, 3:45 PM CST
- Where
- Burnett County, 4 mi SW of Siren
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.739, -92.439
Some strong thunderstorms developed across northwest Wisconsin due to a strong shortwave trough and cold air aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Some strong thunderstorms developed across northwest Wisconsin due to a strong shortwave trough and cold air aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 5, 3:10 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 410 PM CDT TUE MAY 5 2009 .DISCUSSION...STORMS THE CONCERN IN THE IMMEDIATE SHORT TERM. STORMS HAVE BEEN NEAR SEVERE...PINE COUNTY FINALLY REPORTED HAIL TO THE SIZE OF QUARTERS IN THE VICINITY OF CLOVERDALE. THE SEVERE THREAT APPEARS TO BE LIMITED TO NW WI WHERE SUFFICIENT BOUNDARY LAYER WARMING HAS OCCURRED. LAPS SFC DATA INDICATE A THETAE RIDGE AXIS THE FOCUSING POINT FOR NEAR SEVERE TO SEVERE STORMS. SFC BASED CAPE FROM 200 TO 500 J/KG AND NO CINH. UPPER LEVEL LOW CROSSING THE FA THIS AFTERNOON WILL LIFT INTO ONTARIO BY 06Z WEDNESDAY. SHOWERS WILL LINGER ACROSS THE EASTERN HALF OF THE FA INTO THE OVERNIGHT. BRIEF BREAK IN THE ACTION UNTIL LATE WEDNESDAY MORNING/EARLY AFTERNOON WHEN NEXT UPPER LEVEL LOW MOVING THROUGH SOUTHERN CANADA SENDS AN UPPER LEVEL WAVE THROUGH THE AREA. MORE SHOWERS AND THUNDERSTORMS EXPECTED TO DEVELOP. THIS WAVE WILL PUSH A COLD FRONT THROUGH THE FA WEDNESDAY NIGHT WITH SHOWERS AND A FEW THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. YET ANOTHER...STRONGER COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA ACCOMPANIED BY POTENT VORT MAX. MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE AFTERNOON. UNSTABLE AIRMASS PROGGED THROUGH FRIDAY WITH POPS WARRANTED THROUGH THIS TIME. .EXTENDED...FRIDAY NIGHT THROUGH TUESDAY. AS AN UPPER LEVEL LOW DEPARTS...SOME LINGERING SHOWERS ARE POSSIBLE ACROSS THE FA FRIDAY NIGHT. SATURDAY AND SUNDAY ARE SETTING UP TO BE RAIN FREE AS HIGH PRESSURE ARRIVES. BY NEXT MONDAY...MODELS DIVERGE IN HANDLING OF THE NEXT SYSTEM MOVING OUT OF THE ROCKIES INTO THE PLAINS. HAVE SOME POPS IN PLACE...BUT CONFIDENCE REMAINS LOW. && .AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT KHIB/KDLH/KHYR THROUGH 06/00Z. CIGS IN VICINITY OF SHOWERS AND STORMS WILL BE IN THE MVFR. VFR CONDITIONS WILL DEVELOP BETWEEN 04Z-06Z. && POINT TEMPS/POPS... DLH 43 67 42 65 / 50 50 20 30 INL 42 68 42 57 / 30 40 30 40 BRD 44 70 45 64 / 20 30 20 20 HYR 48 72 44 66 / 50 60 30 30 ASX 45 70 42 66 / 50 50 50 40 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. GRANING/GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 500 AM CDT TUE MAY 5 2009 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 500 AM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP TUESDAY ACROSS THE REGION...MAINLY DURING THE AFTERNOON AND EARLY EVENING. SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL...ESPECIALLY OVER THE ST CROIX RIVER VALLEY VALLEY AND ADJACENT NORTHWEST WISCONSIN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LSZ121-140>148-061030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 500 AM CDT TUE MAY 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS MAY DEVELOP TUESDAY ACROSS THE REGION...ESPECIALLY NEAR THE SOUTH SHORE DURING THE AFTERNOON. SOME STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. CANNON MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
411 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL PROCTOR 46.74N 92.23W
05/05/2009 M0.88 INCH ST. LOUIS MN TRAINED SPOTTER
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
414 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM HAIL DULUTH 46.78N 92.12W
05/05/2009 M0.25 INCH ST. LOUIS MN NWS EMPLOYEE
WEST DULUTH
&&
CLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
425 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL DULUTH 46.78N 92.12W
05/05/2009 M0.88 INCH ST. LOUIS MN AMATEUR RADIO
NICKEL HAIL AT CHESTER BOWL AREA. DIME SIZE AT ENGER
PARK. PEA SIZE AT ST SCHOLASTICA AND PIEDMONT AREAS. DIME
TO NICKEL SIZE NEAR UMD.
&&
CLCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
428 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL 4 NNE DULUTH 46.83N 92.09W
05/05/2009 M0.75 INCH ST. LOUIS MN NWS EMPLOYEE
&&
SGOHDEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT TUE MAY 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL DULUTH 46.78N 92.12W
05/05/2009 M0.75 INCH ST. LOUIS MN TRAINED SPOTTER
EAST SUPERIOR ST AND 11TH AVE EAST
&&
CLCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 441 PM CDT TUE MAY 5 2009 MNZ020-037-052230- CARLTON/SOUTH ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- 441 PM CDT TUE MAY 5 2009 ...STRONG STORM ALONG THE NORTH SHORE OF LAKE SUPERIOR... AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SOUTHEASTERN ST. LOUIS COUNTY...MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM. * THE THUNDERSTORM WILL BE NEAR... PALMERS BY 450 PM CDT... KNIFE RIVER BY 500 PM CDT... LARSMONT BY 505 PM CDT... TWO HARBORS BY 515 PM CDT... CASTLE DANGER BY 530 PM CDT... GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. GRANING
The Duluth radar (KDLH), 123 km away, was scanning. The volume nearest the first event began at 21:45 UTC.
4 hail. Local standard time, as filed.
The hail fell near the Mariner Mall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171758, 171935, 171759, 171760.